Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS North Platte, NE

June 6, 2020Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 6, 2020, 10:30 AM CDT for Holt County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 10:30 AM CDT (15:30 UTC)
Expired
Jun 6, 2020, 11:30 AM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS53 KLBF 061530
SVRLBF
NEC089-061630-
/O.NEW.KLBF.SV.W.0068.200606T1530Z-200606T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1030 AM CDT Sat Jun 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Holt County in north central Nebraska...

* Until 1130 AM CDT.

* At 1029 AM CDT, a severe thunderstorm was located 10 miles north of
  Amelia, or 16 miles west of O'Neill, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  O'Neill and Emmet. 

This includes the following highways...
 Highway 20 between mile markers 291 and 312.
 Highway 281 between mile markers 178 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 9898 4245 9906 4263 9880 4240 9856
TIME...MOT...LOC 1529Z 231DEG 12KT 4238 9895 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
184 
WWUS53 KLBF 061556
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1056 AM CDT Sat Jun 6 2020

NEC089-061630-
/O.CON.KLBF.SV.W.0068.000000T0000Z-200606T1630Z/
Holt NE-
1056 AM CDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR CENTRAL HOLT COUNTY...

At 1056 AM CDT, a severe thunderstorm was located 8 miles south of
Atkinson, or 14 miles west of O'neill, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
O'Neill and Emmet. 

This includes the following highways...
 Highway 20 between mile markers 291 and 312.
 Highway 281 between mile markers 178 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 9898 4245 9906 4263 9880 4240 9856
TIME...MOT...LOC 1556Z 229DEG 9KT 4241 9892 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
982 
WWUS53 KLBF 061624
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1124 AM CDT Sat Jun 6 2020

NEC089-061634-
/O.EXP.KLBF.SV.W.0068.000000T0000Z-200606T1630Z/
Holt NE-
1124 AM CDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOLT COUNTY WILL
EXPIRE AT 1130 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4230 9898 4245 9906 4263 9880 4240 9856
TIME...MOT...LOC 1624Z 231DEG 12KT 4247 9883 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:53 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 6, 8:53 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
853 AM CDT Sat Jun 6 2020

.UPDATE...
Issued at 852 AM CDT Sat Jun 6 2020

WFO GID has a severe storm underway. Large hail appears to be the
hazard. The culprit is steep lapse rates and a warm front lifting
north through srn Nebraska.

The HRRR is the basis for a forecast update for isolated to
scattered storms today as this front lifts north. Storm coverage
will increase across wrn Nebraska late this afternoon.

Given the volatility of the atmosphere, severe wording for large
hail and wind damage is in place across wrn and ncntl Nebraska starting
this morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 407 AM CDT Sat Jun 6 2020

Short term concerns revolve around the potential for severe weather
both Saturday and Sunday across portions of western and north
central Nebraska. Large-scale pattern shows large scale ridging
across the southern plains caught between departing troughing in the
east and stronger troughing to the west. Highly amplified flow
across the across the Rockies will slowly shift east through the day
Saturday as a disturbance lifts up out of the desert southwest and
into the central Rockies today which will be the impetus for
thunderstorm development late this afternoon and evening. Prior to
that, strong southerly flow in the lowest levels will increase in
response to approaching mid-level wave. This will lead to strong
winds developing this afternoon as h7 and h85 winds 2 to 3 standard
deviations above climatology overspread much of the central plains.
Looking at morning RAP forecast soundings, these increased winds
with good insolation will allow the boundary layer to mix to a depth
of 3-4km. With the winds in this layer largely unidirectional and
generally south-southwest to north-northeast, momentum transfers
will be efficient during the daytime. As a result, winds will likely
climb into the 20-30 mph sustained range with gusts up to 50 mph
possible...the strongest of these generally across the Sandhills
into southwest Nebraska. Temperatures will be very warm today as h85
temperatures approach 30 degrees celsius which may be record
territory for LBF on a 07/00z sounding. Given these very anomalous
temperatures and winds being favorable for mixing, have boosted
temperatures slightly with all locations climbing into the 90s and a
few spots potentially touching triple digits. Cloud cover may slow
things down a bit if it ends up being thicker than forecast, but
confidence is high in most locations reaching the mid 90s at least.
What will be limited today is the overlap of the heat and humidity
and though a few locations may see heat indices reach the low 100s,
all locations should fall short of Heat Advisory criteria.

Attention quickly turns to the western half of the CWA where the SPC
has highlights in the SWO Day 1 for Slight and Enhanced risks for
severe weather. Thinking the bulk of the daytime will be dry across
the area given such warm mid-level temperatures. Stronger forcing
for ascent will arrive towards the late afternoon and evening as
stronger DCVA arrives with a few shortwaves rotating around the
eastern periphery of the parent trough. Divergence aloft and mid-
level convergence will increase in response and coupled with h5
height falls should lead to storm development along and just east of
the I-25 corridor in closer proximity to where the developing
surface low will form. Given general south to north winds through
much of the profile, storm track will be southwest to northeast.
This lines up with the mean wind flow and 0-3km and 0-6km BWD
vectors. As storms track west of the area, outflow may creep east
into the local area and provide the focus for additional
thunderstorm development. Morning RAP guidance suggests a sharp
drop-off of instability as you go west to east with the highest
values generally along and west of a Valentine to Hayes Center line
with a relative minimum closer to Highway 83 then another slight
increase further east towards Highway 281. With this in mind,
thinking the greatest potential for severe weather will remain
across the western Sandhills into portions of the southern Panhandle
and southwest Nebraska. Deep layer shear will be strong with 0-6km
BWD values of 40-50 knots and MUCAPE values of around 3000 j/kg.
Given the orientation of the surface trough and shear vectors,
storms are expected to go upscale fairly quick and with such strong
flow aloft, damaging winds will be the greatest threat with
potentially a significant gust or two possible. Steep lapse rates
will also be in place and hail will also be possible but given
relatively low SB-LI values, lack of higher normalized CAPE, and high
freezing/WBZ levels, believe this threat is lower. Thinking tornado
potential is fairly low as well given high LCLs and lack of
curvature in forecast hodographs. Will have to watch for the
potential for back-building thunderstorms during the evening as the
low-level jet kicks in. Though we've been fairly dry lately,
training storms may lead to localized areas see heavy rainfall
though flooding is not anticipated at this time. Trough axis clears
the area to the north by late this evening and we should expect to
see storms wind down around or shortly before Midnight tonight.

Residual outflow/frontal boundary will split the CWA late tonight
and make for a stark contrast in overnight lows. With the stronger
flow from the low-level jet across the east, will see lows remain in
the 70s with values in the 50s and 60s further west. Precisely where
this boundary sets up is difficult to pin down but initial thoughts
are near a North Platte to Ainsworth line. This frontal boundary
will drift slowly back to the west and set up the area for a second
round of strong to severe thunderstorms across the local area on
Sunday as another disturbance moves through the area during the
afternoon and a developing surface low sets up across northeast
Colorado and rides the boundary to the north up through Nebraska
into South Dakota. SPC highlights portions of western Nebraska in a
SWO Day 2 Slight risk with most locations in general thunder or a
Marginal risk. With continued warmth off the surface, capping should
hold out until boundary layer mixing erodes the lingering inhibition
and allows storms to develop. Continued strong flow aloft will allow
strong deep-layer shear to be in place and with daytime heating,
strong instability should once again develop. Initially, storms will
be predominantly large hail and damaging wind producers given steep
lapse rates and largely linear hodographs with limited tornado
potential again due to elevated LCLs and limited SRH. High
temperatures on Sunday will once again climb into the 90s for most
if not all locations making for yet another hot day this weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 407 AM CDT Sat Jun 6 2020

Beginning 12z Monday. The big wild card in the extended forecast is
the evolution of the Gulf of Mexico tropical system. While local
impacts from it are unlikely, its influence on the upper patter and
progression of the troughing across the western CONUS will be
something to watch. For now, models are in fairly good agreement
that another disturbance will move into the area on Monday with a
surface boundary associated with a surface low across the Canadian
prairies moving into the area. This should lead to another period of
scattered rain and thunderstorms across much of western Nebraska but
also herald in a much cooler stretch of days this week with the last
of the 90s being swept out and highs only reaching the 70s and 80s
for much of the upcoming week. The threat for strong to severe
storms will continue on Monday along this boundary though the
greatest overlap of shear and instability may reside along or just
east of the eastern row of counties. This will be a very fluid
situation with some shifting of the focal point likely in the coming
days. This trough and frontal boundary should sweep out much of the
humidity and any threat from the tropical system leading to a
stretch of benign weather for Tuesday and beyond. Temperatures will
be much closer to normal for early June standards and precipitation
chances will be limited with shortwave ridging building in through
the week and surface high pressure expected to setup along the Gulf
Coast. With dew points forecast to be in the 30s and 40s and highs
in the 70s and 80s, it'll feel more like spring than summer.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 634 AM CDT Sat Jun 6 2020

Initial concern in the aviation forecast is the increasing
southerly winds today. The latest guidance continues to trend
higher with the projected winds, so we did push speeds up for this
afternoon. The forecast falls in line with the upper limits of the
guidance, but we didn't go too high as increasing upper level
cloud cover may inhibit or at least slow the projected mixing
this afternoon. Otherwise not much has changed with the
anticipated severe weather late afternoon and evening. Where
storms form, very large hail and extreme winds will be possible.
The latest CAMS have backed off on coverage across most of our
forecast area, but still we should still see a decent coverage of
storms. At this point, KLBF looks to miss out until possibly late
evening or overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Jacobs
Hazardous weather outlook, Jun 6, 4:07 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
407 AM CDT Sat Jun 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-070915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
407 AM CDT Sat Jun 6 2020 /307 AM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered severe thunderstorms are expected this afternoon and
evening along a surface trough that will intensify across the
eastern Panhandle, western Sandhills and northwest Nebraska. Any
storms that form are capable of producing damaging hail, very
strong winds, and heavy rainfall. The area of greatest concern
will generally be along and north of a line from Ogallala to
Thedford to Naper. While the greatest threats from these storms
are the strong winds and large hail, an isolated tornado cannot be
ruled out. The greatest tornado risk is across northern Nebraska
from Sheridan County east through central Cherry County. Stay
tuned to later forecasts for more details regarding this threat.

As a surface low intensifies on the high plains, southerly winds
will increase across west central Nebraska. Wind gusts this
afternoon will be in excess of 40 mph.

The warm, dry and windy conditions expected today will lead to a
increased threat of large range fire spread in areas that have not
seen much precipitation this spring.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Severe thunderstorms will be possible once again Sunday and Monday
as the atmosphere remains unstable and residual boundaries remain.
Large hail and damaging wind would be expected with any storm
that develops. The greatest risk of storms Sunday will be across
northern Nebraska and south into the Sandhills. On Monday, the
focus of severe weather moves east with a cold front. The greatest
chances will lie along and east of a Hayes Center to Ainsworth to
Butte line.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jacobs

In the hours before

Special weather statement, Jun 6, 4:31 AM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
431 AM CDT Sat Jun 6 2020

NEZ027-028-038-061030-
Loup NE-Custer NE-Garfield NE-
431 AM CDT Sat Jun 6 2020

...SPECIAL WEATHER STATEMENT...

At 431 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weissert, or 7 miles northeast of Broken Bow, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Sargent, Ansley, Comstock, Berwyn, Weissert, Westerville,
Lillian, Round Valley, Arcadia Diversion Dam State Wildlife
Management Area, Wescott, Big Oak Canyon and Divide Hill.

This includes the following highways...
 Highway 183 between mile markers 88 and 119.
 Highway 2 between mile markers 275 and 298.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 9970 4162 9968 4176 9919 4174 9919
      4174 9921 4121 9920
TIME...MOT...LOC 0931Z 280DEG 15KT 4149 9954

Jurgensen
Special weather statement, Jun 6, 9:03 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
903 AM CDT Sat Jun 6 2020

NEZ009-010-061445-
Holt NE-Rock NE-
903 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND SOUTHWESTERN
HOLT COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Long Pine to 11 miles
southwest of Amelia. Movement was east at 25 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Bassett, Atkinson, Stuart, Chambers, Newport, Amelia, Pony Lake and
Sybrant.

This includes the following highways...
 Highway 183 between mile markers 173 and 182.
 Highway 20 between mile markers 259 and 294.
 Highway 281 between mile markers 161 and 170.

LAT...LON 4277 9921 4213 9849 4211 9915 4253 9964
TIME...MOT...LOC 1403Z 262DEG 21KT 4247 9959 4213 9915

CDC
Special weather statement, Jun 6, 9:47 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
947 AM CDT Sat Jun 6 2020

NEZ009-010-061530-
Holt NE-Rock NE-
947 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK AND
NORTHWESTERN HOLT COUNTIES UNTIL 1030 AM CDT...

At 946 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Newport to 11 miles southwest of Stuart.
Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Atkinson, Stuart, Newport and Dustin.

This includes Highway 20 between mile markers 268 and 293.

LAT...LON 4285 9903 4253 9877 4241 9923 4266 9943
TIME...MOT...LOC 1446Z 247DEG 13KT 4261 9933 4246 9925

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:54 PM CDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 5, 10:18 PM CDTSpecial Weather StatementLBFDawes27 min
Jun 5, 10:54 PM CDTSpecial Weather StatementLBFDeuel36 min
Jun 5, 11:05 PM CDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith40 min
Jun 5, 11:44 PM CDTSpecial Weather StatementLBFGarden31 min
Jun 5, 11:47 PM CDTSpecial Weather StatementLBFKeith28 min
Jun 6, 12:15 AM CDTSpecial Weather StatementLBFKeith45 min
Jun 6, 1:00 AM CDTSpecial Weather StatementLBFArthur, Grant60 min
Jun 6, 2:05 AM CDTSpecial Weather StatementLBFMcPherson55 min
Jun 6, 2:06 AM CDTSpecial Weather StatementLBFHooker54 min
Jun 6, 3:31 AM CDTSpecial Weather StatementLBFCuster59 min
Jun 6, 4:31 AM CDTSpecial Weather StatementLBFCuster59 min
Jun 6, 9:03 AM CDTSpecial Weather StatementLBFRock42 min
Jun 6, 9:29 AM CDTSevere Thunderstorm WarningLBFHolt61 min
Jun 6, 9:47 AM CDTSpecial Weather StatementLBFHolt43 min
Jun 6, 10:39 AM CDTSpecial Weather StatementLBFFrontier51 min
Jun 6, 11:28 AM CDTSpecial Weather StatementLBFBoyd47 min
Jun 6, 11:42 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt48 min
Jun 6, 12:05 PM CDTAreal Flood AdvisoryLBFFrontier118 min
Jun 6, 12:28 PM CDTSpecial Weather StatementLBFBoyd17 min
Jun 6, 2:31 PM CDTSpecial Weather StatementLBFLincoln44 min
Jun 6, 3:02 PM CDTSpecial Weather StatementLBFArthur43 min
Jun 6, 3:07 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson28 min
Jun 6, 3:16 PM CDTSpecial Weather StatementLBFMcPherson14 min
Jun 6, 6:57 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins, Sheridan48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.